Kansas, 2018

Tornadoes and Flash Flooding in Kansas, May 13 to 15, 2018

May 13 to 15, 2018 · NWS ICT · 68 events in 11 counties and zones

Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary. The supercell then moved north and produced multiple tornadoes as a large bow echo thunderstorm merged with the supercell in central Cowley County. This was quickly followed by several shorter-lived Quasi-Linear Convective System (QLCS) tornadoes north and east of Winfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 10:49 PM CST, 5 minutes earlier.

Area forecast discussion, May 13, 10:49 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CDT Sun May 13 2018

.SYNOPSIS...
Issued at 254 PM CDT Sun May 13 2018

The stationary front that has been dominating the weather pattern
over the past few days in central, south central, and southeast
Kansas will continue to be the driving factor for chances of
showers and thunderstorms across the area this week as well. The
frontal system, which stretches across most of the CONUS from the
Desert Southwest to the northern Mid-Atlantic, will not only
bring chances for storms but also make the temperature forecast a
bit tricky, with very warm air to the south of the boundary but
relatively cool air to its north. The exact location of the
frontal boundary could make a big difference in regards to
afternoon highs experienced in far northwestern portions of the
CWA in central Kansas.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM CDT Sun May 13 2018

Radar and satellite imagery showed a few showers with isolated
thunder that developed in south central Kansas earlier this
afternoon along the frontal boundary. Fairly strong capping has
prevented much in the way of thunderstorm development thus far,
aside from an occasional short-lived isolated non-severe storm or
two. Latest short term and hi-res models suggest that thunderstorm
activity will increase tonight across southwest Kansas sometime
around or just after 00Z. Latest HRRR runs show that this activity
will make its way into the central and south central Kansas areas
of the CWA this evening/tonight. Model soundings show an eroded
cap through the night and into the morning for these locations,
suggesting that convergence along the boundary could produce a few
scattered stronger and even a few modestly severe storms
throughout the evening and overnight. Although large hail cannot
be completely ruled out due to the thermodynamic environment, less
than impressive deep-layer shear should somewhat dampen the
threat for very large hail, so thinking the main threat will be
severe wind gusts. The latest SPC convective outlook includes
portions of south central KS in slight risk, with the rest of the
area (excluding southeast KS) in a moderate risk through 7am
Monday.

Another round of chances for showers and thunderstorms will
return for Monday evening into Tuesday. An axis of fairly strong
convergence along the frontal boundary sometime after 00Z looks to
be the best chance for showers and storms, though smaller chances
are possible even before this time. CAPE well in excess of
2500J/kg along with eroded inhibition and 700-500mb lapse rates
around 8C/km could produce a setup for strong or severe storms
once again. Bulk shear is still not super impressive, though does
look more favorable for large hail than the Sunday evening-Monday
morning time frame. Localized flooding may also be a concern if
storms are slow moving or train over the same areas as PW in the
1-1.5 range is expected. However, RH appears to be a little low in
the convective layer and upper winds a little too strong for a
classic flash flood scenario. SPC's slight risk area encompasses
most of the CWA for Monday evening, in alignment with the local
thinking that the setup will be slightly more favorable than
Sunday.

Chances for showers and thunderstorms will likely linger on
Tuesday evening and Wednesday, though the severe parameters do not
look nearly as impressive as the Monday-Tuesday morning time
frame. Some strong storms are possible, but any severe storms that
do occur should be fairly isolated in nature. Afternoon high
temperatures should continue to remain well above normal across
the area, but are expected to be a few degrees lower than the
sweltering heat that has been experienced over the past few days,
particularly on Tuesday and Wednesday.

.LONG TERM...(Thursday through Sunday)
Issued at 254 PM CDT Sun May 13 2018

The active pattern will continue throughout the extended period
with ample moisture advection continuing to be pushed into the
area as the frontal boundary continues to seesaw back and forth
across the CWA. Chances of showers or thunderstorms have been
included in the forecast for each day through next weekend. A few
strong or marginally severe storms cannot be ruled out at this
time, though predictability and confidence of exact timing and
threats is fairly low at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1146 PM CDT Sun May 13 2018

Storms will slowly slide northeast away from the area tonight with
low clouds/fog affecting portions of central Kansas towards
daybreak. Otherwise a frontal boundary will sag slowly southward
with scattered strong/severe thunderstorms developing along the
front in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  65  83 /  20  20  50  30
Hutchinson      68  88  62  81 /  40  20  40  20
Newton          69  88  64  81 /  30  20  50  20
ElDorado        69  88  65  82 /  20  20  40  20
Winfield-KWLD   70  89  66  83 /  20  20  50  30
Russell         61  82  58  79 /  60  20  30  20
Great Bend      63  84  59  79 /  60  10  30  20
Salina          67  88  62  82 /  40  20  40  20
McPherson       67  87  62  81 /  40  20  40  20
Coffeyville     70  88  68  84 /  10  20  30  40
Chanute         70  87  67  83 /  10  30  30  40
Iola            70  87  67  83 /  10  30  30  30
Parsons-KPPF    71  88  67  84 /  10  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CDJ
Hazardous weather outlook, May 13, 10:45 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1145 PM CDT Sun May 13 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1145 PM CDT Sun May 13 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong storms will affect central Kansas for late tonight,
with small hail and gusty winds possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of patchy fog will be possible early Monday morning in
portions of central Kansas. Visibilities may be temporarily
reduced.

Showers and thunderstorms will develop Monday afternoon and
overnight into Tuesday morning. Some of these thunderstorms could
be severe. The best chance for severe weather will generally be
along and southeast of a line from Salina to Lyons KS. Main threat
will be winds up to 65 mph and very heavy rain which will likely
cause localized flooding.

Showers and thunderstorms will develop each afternoon from Tuesday
through Saturday. Some of these storms are likely to be strong with
very heavy rain. Localized flooding, 50 mph winds and small hail
will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 13, 8:34 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
934 PM CDT SUN MAY 13 2018

KSZ047-140300-
Barton KS-
934 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Barton County in central Kansas...

* Until 1000 PM CDT

* At 932 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Albert, or near Shaffer...
  moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Albert, Olmitz, Galatia and Susank.

LAT...LON 3869 9903 3870 9863 3870 9862 3831 9902
      3833 9904
TIME...MOT...LOC 0234Z 203DEG 31KT 3847 9900

MCGUIRE
Special weather statement, May 13, 9:35 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1035 PM CDT SUN MAY 13 2018

KSZ032-033-048-140400-
Ellsworth KS-Russell KS-Lincoln KS-
1035 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 1100 PM CDT

* At 1033 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wilson...moving northeast at 40
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson and Ellsworth Airport.

LAT...LON 3887 9804 3861 9842 3865 9848 3870 9848
      3870 9857 3874 9864 3895 9841
TIME...MOT...LOC 0334Z 211DEG 33KT 3876 9849

MCGUIRE
Special weather statement, May 13, 9:38 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1038 PM CDT SUN MAY 13 2018

KSZ033-140415-
Lincoln KS-
1038 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Lincoln County in central Kansas...

* Until 1115 PM CDT

* At 1037 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lincoln...moving north at 45
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Beverly, Barnard and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3900 9793 3887 9805 3895 9841 3922 9814
      3922 9793
TIME...MOT...LOC 0338Z 195DEG 39KT 3907 9805

MCGUIRE
Special weather statement, May 13, 10:34 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1134 PM CDT SUN MAY 13 2018

KSZ033-140500-
Lincoln KS-
1134 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Lincoln County in central Kansas...

* Until midnight CDT

* At 1133 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Beverly, or 10 miles southeast
  of Lincoln...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Beverly and Westfall.

LAT...LON 3921 9793 3887 9793 3887 9822 3898 9815
TIME...MOT...LOC 0434Z 238DEG 19KT 3897 9797

MCGUIRE

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

50 hail, 9 tornado, 6 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Saline

When
May 13, 10:54 PM CST to 10:55 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Measured by NWS observing equipment.

Hail, Greenwood

When
May 14, 12:49 PM CST to 12:50 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
0.75 in hail
Reported by
Public
Coordinates
38.130, -96.140

Via local media social media account. It was a delayed report.

Hail, Greenwood

When
May 14, 1:44 PM CST to 1:45 PM CST
Where
Greenwood County, Thrall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.020, -96.320

Hail, Woodson

When
May 14, 2:02 PM CST to 2:03 PM CST
Where
Woodson County, 0.88 mi NW of Neosho Falls
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.010, -95.560

Hail, Greenwood

When
May 14, 2:12 PM CST to 2:13 PM CST
Where
Greenwood County, 4.18 mi N of Hamilton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.040, -96.160

Hail, Allen

When
May 14, 2:25 PM CST to 2:26 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.400

Hail, Sumner

When
May 14, 2:32 PM CST to 2:33 PM CST
Where
Sumner County, 2.76 mi E of South Haven
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.050, -97.350

Hail, Allen

When
May 14, 2:36 PM CST to 2:37 PM CST
Where
Allen County, 5.63 mi NW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -95.470

Hail, Woodson

When
May 14, 2:42 PM CST to 2:43 PM CST
Where
Woodson County, 7.25 mi NNE of Yates Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -95.690

Hail, Sumner

When
May 14, 2:58 PM CST to 2:59 PM CST
Where
Sumner County, 3.54 mi SW of Geuda Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.080, -97.190

Hail, Woodson

When
May 14, 3:13 PM CST to 3:14 PM CST
Where
Woodson County, 8.14 mi NW of Yates Center
Measured
0.75 in hail
Reported by
Public
Coordinates
37.950, -95.850

Flash Flood, Allen

When
May 14, 3:14 PM CST to 6:30 PM CST
Where
Allen County, 1.07 mi NNW of Iola to 0.92 mi NW of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.934, -95.410

High water was reported in town, especially at State and Jefferson Streets with portions of the those streets being barricaded.

Flash Flood, Allen

When
May 14, 3:32 PM CST to 6:30 PM CST
Where
Allen County, 5.8 mi WNW of Iola to 2.9 mi W of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.955, -95.497

Several roads across the county were being impacted to the west of Iola.

Hail, Allen

When
May 14, 3:33 PM CST to 3:34 PM CST
Where
Allen County, 1.78 mi WNW of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.830, -95.460

Hail, Allen

When
May 14, 3:39 PM CST to 3:40 PM CST
Where
Allen County, 0.88 mi NW of Humboldt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.830, -95.440

Hail, Butler

When
May 14, 3:49 PM CST to 3:50 PM CST
Where
Butler County, 4.29 mi SE of Towanda
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.760, -96.940

Hail, Greenwood

When
May 14, 3:55 PM CST to 3:56 PM CST
Where
Greenwood County, 2.14 mi NNE of Hamilton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.010, -96.160

Hail, Butler

When
May 14, 4:06 PM CST to 4:07 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.820, -96.860

Hail, Sumner

When
May 14, 4:07 PM CST to 4:08 PM CST
Where
Sumner County, 1.79 mi WNW of Geuda Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.130, -97.180

Hail, Allen

When
May 14, 4:10 PM CST to 4:11 PM CST
Where
Allen County, 7.89 mi ESE of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -95.300

Hail, Butler

When
May 14, 4:10 PM CST to 4:11 PM CST
Where
Butler County, 2.73 mi E of El Dorado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.820

Hail, Cowley

When
May 14, 4:11 PM CST to 4:12 PM CST
Where
Cowley County, 6.04 mi NW of Arkansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -97.140

Heavy Rain, Allen

When
May 14, 4:11 PM CST to 4:12 PM CST
Where
Allen County, 0.69 mi N of Iola
Reported by
Trained Spotter
Coordinates
37.930, -95.400

The total rainfall for this location was 4.4 inches.

Hail, Sumner

When
May 14, 4:38 PM CST to 4:39 PM CST
Where
Sumner County, 4.42 mi SW of Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -97.220

Hail, Cowley

When
May 14, 4:40 PM CST to 4:41 PM CST
Where
Cowley County, 6.16 mi WNW of Winfield Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.210, -97.130

Hail, Sumner

When
May 14, 4:42 PM CST to 4:43 PM CST
Where
Sumner County, 1.79 mi WSW of Oxford
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.270, -97.200

Hail, Cowley

When
May 14, 5:01 PM CST to 5:02 PM CST
Where
Cowley County, 2.97 mi NNW of Winfield Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.210, -97.050

Hail, Woodson

When
May 14, 5:14 PM CST to 5:15 PM CST
Where
Woodson County, 3.88 mi NW of Batesville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -95.930

Hail, Cowley

When
May 14, 5:26 PM CST to 5:27 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.270, -96.970

This report came in via social media.

Hail, Woodson

When
May 14, 5:27 PM CST to 5:28 PM CST
Where
Woodson County, 3.45 mi N of Batesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.880, -95.880

Tornado, Cowley

When
May 14, 5:35 PM CST to 5:37 PM CST
Where
Cowley County, 3.54 mi SW of Winfield Arpt to 3.58 mi SW of Winfield Arpt
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.131, -97.072

Tornado briefly touched down, knocking down 3 power poles.

Tornado, Cowley

When
May 14, 5:40 PM CST to 5:41 PM CST
Where
Cowley County, 1.77 mi NW of Arkansas City to 1.69 mi NW of Arkansas City
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
37.090, -97.070

Very brief touchdown in open country.

Hail, Cowley

When
May 14, 5:47 PM CST to 5:48 PM CST
Where
Cowley County, 2.14 mi NNE of Arkansas City
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.100, -97.040

This report was relayed via Skywarn.

Hail, Cowley

When
May 14, 5:49 PM CST to 5:50 PM CST
Where
Cowley County, 0.88 mi SW of Winfield Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.160, -97.040

This report came in via Mping.

Thunderstorm Wind, Cowley

When
May 14, 5:50 PM CST to 5:51 PM CST
Where
Cowley County, 2.14 mi NNE of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -97.040

Power poles were downed on 41st road.

Hail, Cowley

When
May 14, 5:52 PM CST to 5:53 PM CST
Where
Cowley County, 2.82 mi NNE of Arkansas City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.110, -97.040

Thunderstorm Wind, Butler

When
May 14, 6:05 PM CST to 6:06 PM CST
Where
Butler County, 0.88 mi NE of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -96.620

A viewer called in and reported damage to their shed.

Hail, Cowley

When
May 14, 6:28 PM CST to 6:29 PM CST
Where
Cowley County, 5.64 mi NNW of Silverdale
Measured
2.5 in hail
Reported by
Public
Coordinates
37.110, -96.920

This report came in via Mping.

Hail, Cowley

When
May 14, 6:32 PM CST to 6:33 PM CST
Where
Cowley County, 3.54 mi NE of Silverdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.070, -96.860

Hail, Cowley

When
May 14, 6:33 PM CST to 6:34 PM CST
Where
Cowley County, 2.82 mi S of Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -97.010

Hail, Neosho

When
May 14, 6:33 PM CST to 6:34 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.490, -95.470

Hail, Cowley

When
May 14, 6:40 PM CST to 6:41 PM CST
Where
Cowley County, 0.88 mi SW of Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.440, -97.010

Hail, Cowley

When
May 14, 6:42 PM CST to 6:43 PM CST
Where
Cowley County, 1.1 mi W of Silverdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.030, -96.920

Hail, Cowley

When
May 14, 6:42 PM CST to 6:43 PM CST
Where
Cowley County, 3.9 mi WNW of Maple City
Measured
2 in hail
Reported by
Public
Coordinates
37.080, -96.840

This report came in via Mping.

Hail, Cowley

When
May 14, 6:44 PM CST to 6:45 PM CST
Where
Cowley County, 3.83 mi SSW of Udall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.330, -97.150

Hail, Cowley

When
May 14, 6:45 PM CST to 6:46 PM CST
Where
Cowley County, 2.21 mi W of Maple City
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.050, -96.820

Hail, Neosho

When
May 14, 7:03 PM CST to 7:04 PM CST
Where
Neosho County, 3.44 mi SW of Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -95.400

Fifty mph winds were also reported with this storm.

Hail, Sedgwick

When
May 14, 7:26 PM CST to 7:27 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -97.260

Hail, Butler

When
May 14, 7:43 PM CST to 7:44 PM CST
Where
Butler County, 2.29 mi ESE of Potwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.940, -96.980

Hail, Butler

When
May 14, 7:52 PM CST to 7:53 PM CST
Where
Butler County, Rose Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Tornado, Cowley

When
May 14, 8:26 PM CST to 8:35 PM CST
Where
Cowley County, 1.68 mi ESE of Maple City to 2.05 mi NE of Maple City
Rating
EF0
Path length
2.11 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.041, -96.752

Large electrical transmission lines were downed and a tree was completely uprooted.

Hail, Sedgwick

When
May 14, 8:29 PM CST to 8:30 PM CST
Where
Sedgwick County, 2.14 mi SE of Eastborough
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.220

Fifty to fifty five mph wind gusts were also reported with the hail.

Tornado, Cowley

When
May 14, 8:45 PM CST to 8:56 PM CST
Where
Cowley County, 3.23 mi ENE of Maple City to 3.25 mi ENE of Maple City
Rating
EF2
Path length
0.8 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.060, -96.723

Damage to trees with some being uprooted and large electrical transmission lines were downed.

Thunderstorm Wind, Cowley

When
May 14, 8:45 PM CST to 8:46 PM CST
Where
Cowley County, 2.14 mi NNE of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -97.040

No damage was reported.

Tornado, Cowley

When
May 14, 8:48 PM CST to 9:11 PM CST
Where
Cowley County, 4.07 mi ENE of Maple City to 5.7 mi SE of Dexter
Rating
EF1
Path length
4.23 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.069, -96.710

Several large trees sustained damage along the path. It also caused damage to a barn.

Tornado, Cowley

When
May 14, 8:53 PM CST to 8:55 PM CST
Where
Cowley County, 4.22 mi NE of Winfield to 4.47 mi NE of Winfield
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.286, -96.918

Brief touchdown over open country. Only some tree damage was noted.

Tornado, Cowley

When
May 14, 8:56 PM CST to 9:04 PM CST
Where
Cowley County, 4.66 mi ENE of Winfield to 6.74 mi ENE of Winfield
Rating
EF1
Path length
2.31 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.276, -96.902

Tree damage was the main issue along this path. No structures were hit.

Tornado, Cowley

When
May 14, 9:06 PM CST to 9:11 PM CST
Where
Cowley County, 4.75 mi WSW of Burden to 3.19 mi WSW of Burden
Rating
EF0
Path length
1.64 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.289, -96.827

Tree damage was noted along the path.

Hail, Neosho

When
May 14, 9:08 PM CST to 9:09 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -95.460

Hail, Neosho

When
May 14, 9:10 PM CST to 9:20 PM CST
Where
Neosho County, 4.43 mi E of Chanute
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.670, -95.390

The hail lasted a full 10 minutes.

Thunderstorm Wind, Neosho

When
May 14, 9:10 PM CST to 9:11 PM CST
Where
Neosho County, 2.34 mi NNE of Thayer
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -95.460

Measured by official measuring equipment.

Tornado, Chautauqua

When
May 14, 9:22 PM CST to 9:24 PM CST
Where
Chautauqua County, 1.93 mi NW of Cedar Vale to 1.87 mi NW of Cedar Vale
Rating
EF0
Path length
0.45 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.117, -96.528

Brief touchdown in open country outside of town.

Thunderstorm Wind, Chautauqua

When
May 14, 9:25 PM CST to 9:26 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Tree damage was reported across town along with the awning at the city pool being blown off.

Hail, Butler

When
May 14, 9:30 PM CST to 9:31 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.110

Hail, Sedgwick

When
May 14, 10:10 PM CST to 10:11 PM CST
Where
Sedgwick County, 4.85 mi WNW of Clearwater
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.530, -97.580

Hail, Harper

When
May 14, 11:33 PM CST to 11:34 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.240, -98.230

Hail, Harper

When
May 14, 11:48 PM CST to 11:49 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.290, -98.030

Hail, Sedgwick

When
May 15, 12:05 AM CST to 12:06 AM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756605, 756545, 756554, 756555, 756556, 756557, 756558, 756559, 756560, 756561, 756562, 756608, 756609, 756563, 756564, 756565, 756566, 756567, 756568, 756569, 756570, 756571, 756611, 756572, 756573, 756574, 756575, 756576, 756577, 756578, 756315, 756316, 756579, 756580, 756602, 756581, 756603, 756582, 756583, 756584, and more.